Thunderstorm Wind, Pennington
- When
- July 2, 12:17 AM MST
- Where
- Pennington County, 2 mi S of Rapid City
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.050, -103.217
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 8:50 PM MST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 950 PM MDT TUE JUL 1 2003 HAVE UPDATED ZONES TO EXTEND TSTMS IN ERN FA AND REMOVE THEM FROM ELSEWHERE. OTHERWISE NO CHANGES. .UNR...NONE.
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 709 AM MDT TUE JUL 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WESTERN AND CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. A SURFACE TROUGH AND A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA LATER TODAY. AS TEMPERATURES RISE WELL INTO THE 90S LATER THIS AFTERNOON...THE ATMOSPHERE WILL BECOME VERY UNSTABLE. THIS COMBINATION IS EXPECTED TO RESULT IN SOME THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. VERY WARM AIR ALOFT SHOULD HELP KEEP THUNDERSTORM DEVELOPMENT MORE ISOLATED. HOWEVER...STORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE LATE THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED OVER PARTS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA FROM FRIDAY THROUGH MONDAY...WITH THE MORE WIDESPREAD ACTIVITY EXPECTED TO BE ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
831 PM MDT TUE JUL 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0821 PM 4 SE RAPID CITY SD 1.5 INCH HAIL
07/01/03 PENNINGTON REPORTED BY STORM
SPOTTER.
0830 PM 3 SE RAPID CITY SD 1 INCH HAIL
07/01/03 PENNINGTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
900 PM MDT TUE JUL 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 1 W CAPUTA SD .75 INCH HAIL
07/01/03 PENNINGTON REPORTED BY STORM
SPOTTER.
0830 PM 7 SE COTTONWOOD SD .75 INCH HAIL
07/01/03 JACKSON REPORTED BY PUBLIC.
HAIL FELL FROM 820 PM
MDT THROUGH 840 PM MDT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
906 PM MDT TUE JUL 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 1 S NEW UNDERWOOD SD .75 INCH HAIL
07/01/03 PENNINGTON REPORTED BY STORM
SPOTTER. HAIL LASTED
FROM 840 PM MDT TO 855
PM MDT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
932 PM MDT TUE JUL 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 12 NE KADOKA SD .88 INCH HAIL
07/01/03 JACKSON REPORTED BY PUBLIC.
0925 PM 12 NE KADOKA SD .88 INCH HAIL
07/01/03 JACKSON REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1010 PM MDT TUE JUL 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM KADOKA SD .88 INCH HAIL
07/01/03 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1016 PM MDT TUE JUL 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM KEYSTONE SD 1 INCH HAIL
07/01/03 PENNINGTON REPORTED BY STORM
SPOTTER.
0742 PM 3 NE KEYSTONE SD .75 INCH HAIL
07/01/03 PENNINGTON REPORTED BY STORM SPOTTER
0800 PM ROCKERVILLE SD .75 INCH HAIL
07/01/03 PENNINGTON REPORTED BY FIRE AND
RESCUE.
0821 PM 4 SE RAPID CITY SD 1.5 INCH HAIL
07/01/03 PENNINGTON REPORTED BY STORM
SPOTTER.
0830 PM 3 SE RAPID CITY SD 1 INCH HAIL
07/01/03 PENNINGTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0830 PM 1 W CAPUTA SD .75 INCH HAIL
07/01/03 PENNINGTON REPORTED BY STORM
SPOTTER.
0830 PM 7 SE COTTONWOOD SD .75 INCH HAIL
07/01/03 JACKSON REPORTED BY PUBLIC.
HAIL FELL FROM 820 PM
MDT THROUGH 840 PM MDT.
0840 PM 1 S NEW UNDERWOOD SD .75 INCH HAIL
07/01/03 PENNINGTON REPORTED BY STORM
SPOTTER. HAIL LASTED
FROM 840 PM MDT TO 855
PM MDT.
0845 PM 12 NE KADOKA SD .88 INCH HAIL
07/01/03 JACKSON REPORTED BY PUBLIC.
0910 PM KADOKA SD .88 INCH HAIL
07/01/03 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0925 PM 12 NE KADOKA SD .88 INCH HAIL
07/01/03 JACKSON REPORTED BY PUBLIC.The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376438.